Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 240, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 6:38 PM EDT for Delaware County, Otsego County, New York. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 6:38 PM EDT (22:38 UTC)
- Expired
- Aug 13, 2021, 6:57 PM EDT
- In force
- 19 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 57 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:45 PM EDT | TSTM WND DMG | Schenevus, NY | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SCHENEVUS. TREE DOWN ON WIRES BLOCKING RD. TIME ESTIMATED FROM RADAR. |
| Aug 13, 6:45 PM EDT | TSTM WND DMG | Schenevus, NY | TREE DOWN ON WIRES BLOCKING RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:29 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
465
WUUS51 KBGM 132238
SVRBGM
NYC025-077-132315-
/O.NEW.KBGM.SV.W.0240.210813T2238Z-210813T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
638 PM EDT Fri Aug 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
East central Otsego County in central New York...
North central Delaware County in central New York...
* Until 715 PM EDT.
* At 638 PM EDT, a severe thunderstorm was located over Davenport, or
10 miles east of Oneonta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Davenport, Worcester, Kortright, Schenevus, East Meredith, Butts
Corner, Fergusonville and Davenport Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4238 7488 4244 7493 4249 7495 4267 7464
4266 7464 4263 7463 4255 7468 4252 7471
4242 7462
TIME...MOT...LOC 2238Z 246DEG 20KT 4246 7487
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLC1 follow-up statement
854
WWUS51 KBGM 132257
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
657 PM EDT Fri Aug 13 2021
NYC025-077-132307-
/O.CAN.KBGM.SV.W.0240.000000T0000Z-210813T2315Z/
Otsego NY-Delaware NY-
657 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4238 7488 4244 7493 4249 7495 4267 7464
4266 7464 4263 7463 4255 7468 4252 7471
4242 7462
TIME...MOT...LOC 2255Z 246DEG 20KT 4250 7474
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:21 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 3:21 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 321 PM EDT Fri Aug 13 2021 .SYNOPSIS... Hot and humid once again today Scattered showers and thunderstorms develop later this afternoon and a few storms could become severe with gusty winds. An overnight cold front brings cooler and drier conditions for the weekend. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 320 PM Update... A few storms have popped up, producing gusty winds and small hail. Our area does remain in a marginal risk. MLCAPE is 2000 to 2500 J/kg but bulk shear is only 20 to 25 kts. This is certainly unstable enough to support some severe activity today. With fairly high DCAPE values, especially in NEPA, there is the potential for damaging wind gusts and microbursts. Heavy rainfall and frequent lightning are also possible today. The challenge for today is determining how long the thunderstorm activity last. While the CAMs did not have anything this early, they do show some scattered showers and storms lasting up until around midnight tonight. Because of this, PoPs were limited to just chance as there remains some uncertainty in exactly what will happen. The skies today were much more clear through the early afternoon than previous days. This did allow the area to warm up a bit quicker. However, temperatures are mainly in the mid to upper 80s and could get a few degrees warmer yet. The environment becomes more stable this evening, which should help limit any severe activity going too late into the day. Showers and thunderstorms should wrap up by midnight tonight. Mostly cloudy skies will keep the lows in the 60s. A cold front is also expected to pass through the region overnight during early morning hours Saturday. Showers and thunderstorms could be possible along the front. The global models do have precipitation with this frontal system, but the CAMs have very little to nothing. Based on this, PoPs were capped at chance for this update. Showers and storms should conclude by mid-morning in CNY where some lingering showers will be possible in NEPA and the Catskills through the late morning hours. The ECWMF is an outlier and has some showers in these areas through early afternoon. The thinking is that the region completely dries out by the afternoon. Tomorrow will be much cooler as highs will only be in the 70s. Overnight lows will drop into the 50s with some upper 40s possible in the higher elevations and northern Oneida County. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Dry air and high pressure will settle over NY and PA for Sunday and Monday, bringing mainly clear skies and seasonably cool temperatures. After a cool Sunday morning, temperatures will rise to between 75 and 80 degrees during the afternoon. Winds will be light. Temperatures will fall to between 50 and 55 degrees Sunday night, then rebound into the upper 70s and lower 80s by afternoon. There is a slight chance for a late day shower over our southwestern counties. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Somewhat warmer air and high dew points will push into the region Monday night and Tuesday, bringing a slight chance for a shower or thunderstorm. Temperatures will continue to slowly rise into the midweek period, as heights rise through the atmosphere and winds become more southwesterly. The best chance for thunderstorms will come late Wednesday, when a short wave encounters an unstable air mass over NY and PA. Scattered thunderstorms will affect the region again on Thursday. Temperatures will average above normal through the long term period. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected during this period, though there will be a couple of exceptions. There is a chance for showers and possibly thunderstorms late this afternoon through the early portion of tonight. Light rain showers are expected in a general window from around 20z today until 03z Saturday. Confidence is modest that there will be rain showers, but confidence remains too low to include thunderstorms in the TAFs for now. If some thunderstorms develop this afternoon, then TEMPOs will be needed for any terminals that might be affected. Thunderstorms could also bring some brief restrictions. During the overnight, a cold front passes through. There is another chance for showers and possibly storms as this system passes through the area, but the hi-res models are not showing much activity. With that, confidence was too low to include any showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected at REM, ITH, BGM, and ELM Saturday morning. Visibility is not expected to be reduced too significantly. Ceilings may drop below 1000 ft AGL at ELM briefly. After 12z, conditons improve back to VFR. Southwesterly winds may become gusty this afternoon. Otherwise light winds are expected overnight. Winds become more northwesterly after the cold front passes through early Saturday morning. Outlook... Saturday...Some lower ceilings and showers causing restrictions in the morning, mainly for BGM and AVP, becoming VFR in the afternoon at all terminals Saturday night through Monday...Mainly VFR. Tuesday through Wednesday...Mainly VFR; slight chance for thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL SHORT TERM...DJP LONG TERM...DJP AVIATION...BTL
Hazardous weather outlook, Aug 13, 3:45 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 345 PM EDT Fri Aug 13 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 345 PM EDT Fri Aug 13 2021 ...SEVERE THUNDERSTORM WATCH 437 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected this afternoon and evening, some of which could become severe with damaging wind gusts. Frequent lightning and heavy rainfall are also possible. Areas that see multiple rounds of thunderstorms today could experience localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 13, 5:14 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Fri Aug 13 2021
NYZ024-055-PAZ038-132200-
Chemung NY-Tioga NY-Bradford PA-
514 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 9 miles southwest of Chemung, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Springfield,
South Waverly, Wellsburg and Lockwood.
This includes the following highway exits...
Interstate 86/Route 17 between 59 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4183 7677 4188 7689 4195 7689 4213 7656
4192 7631
TIME...MOT...LOC 2114Z 239DEG 26KT 4193 7678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLCLocal storm report, Aug 13, 5:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 5.3 NW CHENANGO BRIDGE 42.22N 75.94W
08/13/2021 BROOME NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
ON ROAD.
&&Local storm report, Aug 13, 5:23 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN BATH 42.34N 77.32W
08/13/2021 M1.32 INCH STEUBEN NY PUBLIC
&&Local storm report, Aug 13, 5:26 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 2 E CHENANGO FORKS 42.24N 75.83W
08/13/2021 BROOME NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
AND WIRES.
&&Special weather statement, Aug 13, 5:53 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
553 PM EDT Fri Aug 13 2021
PAZ043-047-132245-
Wyoming PA-Luzerne PA-
553 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of western Luzerne and
southwestern Wyoming Counties through 645 PM EDT...
At 553 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ricketts Glen State Park to Jamison City
to near Waller. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muhlenberg, Nanticoke, Plymouth, Larksville, Lehman, Dallas, Harveys
Lake, Dorrance, Slocum and Noxen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4107 7623 4114 7623 4113 7627 4119 7631
4130 7631 4146 7625 4147 7601 4126 7594
4102 7603
TIME...MOT...LOC 2153Z 275DEG 21KT 4138 7637 4130 7634 4120 7638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HLCSpecial weather statement, Aug 13, 6:08 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
608 PM EDT Fri Aug 13 2021
NYZ057-062-PAZ039-040-044-072-132245-
Sullivan NY-Delaware NY-Southern Wayne PA-Susquehanna PA-
Northern Wayne PA-Lackawanna PA-
608 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of southwestern
Delaware, northwestern Sullivan, eastern Susquehanna, northeastern
Lackawanna and Wayne Counties through 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sherman to near Pleasant Mount to near East
Benton. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carbondale, Archbald, Honesdale, Damascus, Callicoon, Clifford,
Jermyn, Forest City, Mayfield and South Canaan.
This includes the following highway exits...
Interstate 86/Route 17 between 87 and 93.
Pennsylvania Interstate 81 near 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4165 7495 4158 7504 4160 7507 4152 7513
4139 7531 4164 7572 4164 7576 4180 7553
4200 7554 4201 7536 4202 7541 4202 7493
TIME...MOT...LOC 2207Z 288DEG 31KT 4201 7543 4178 7544 4162 7566
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 35 min |
| Aug 12, 11:23 PM EDT | Special Weather Statement | BGM | Sullivan | 37 min |
| Aug 13, 1:59 PM EDT | Special Weather Statement | BGM | Oneida | 46 min |
| Aug 13, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 29 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | BGM | Chemung | 32 min |
| Aug 13, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 30 min |
| Aug 13, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 36 min |
| Aug 13, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler | 16 min |
| Aug 13, 3:36 PM EDT | Special Weather Statement | BGM | Oneida | 24 min |
| Aug 13, 3:42 PM EDT | Special Weather Statement | BGM | Steuben | 48 min |
| Aug 13, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 39 min |
| Aug 13, 4:01 PM EDT | Special Weather Statement | BGM | Chenango | 44 min |
| Aug 13, 4:08 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 37 min |
| Aug 13, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 13 min |
| Aug 13, 4:17 PM EDT | Areal Flood Advisory | BGM | Oneida | 86 min |
| Aug 13, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 48 min |
| Aug 13, 4:54 PM EDT | Special Weather Statement | BGM | Delaware | 51 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 22 min |
| Aug 13, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 36 min |
| Aug 13, 5:31 PM EDT | Areal Flood Advisory | BGM | Broome | 119 min |
| Aug 13, 5:37 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 38 min |
| Aug 13, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| Aug 13, 6:14 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 2 hr |
| Aug 13, 6:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Aug 13, 6:54 PM EDT | Special Weather Statement | BGM | Otsego | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.